Illinois, 2025

Hail in Illinois, May 20, 2025

May 20, 2025 · NWS PAH · 1 event in 1 county or zone

A cold frontal passage pushed through Southern Illinois near sunset, resulting in scattered thunderstorms. One of these storms produced nickel size hail in Johnston City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold frontal passage pushed through Southern Illinois near sunset, resulting in scattered thunderstorms. One of these storms produced nickel size hail in Johnston City. MLCAPE values were around 1000J/kg, DCAPE was 800-1000J/kg, and effective bulk shear had dropped to below 30kts, while dewpoints ahead of the front were in the mid to upper 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 5:49 PM CST, 26 minutes earlier. Its key messages:

  • A few thunderstorms will be possible Wednesday night over southern portions southeast Missouri and west Kentucky. Some hail cannot be ruled out.
  • Cooler temperatures for mid to late week with drier conditions.
  • Showers and thunderstorms return to the forecast for the weekend.
Area forecast discussion, May 20, 5:49 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
649 PM CDT Tue May 20 2025

.KEY MESSAGES...

- A few thunderstorms will be possible Wednesday night over
  southern portions southeast Missouri and west Kentucky. Some
  hail cannot be ruled out.

- Cooler temperatures for mid to late week with drier
  conditions.

- Showers and thunderstorms return to the forecast for the
  weekend.

&&

.UPDATE...
Issued at 649 PM CDT Tue May 20 2025

We are watching the storms east of KCGI closely. There is a
ribbon of 1500 J/kg CAPE sneaking up the backside of the earlier
convection and this area is on the backside of any significant
shear, so one could briefly attain severe levels, but it would
be very isolated. This activity should hopefully
weaken/dissipate with sunset. The larger severe threat has moved
east of the area.

&&

.DISCUSSION...
Issued at 317 PM CDT Tue May 20 2025

Convection is finally underway and moving quickly northeast. It
appears that the storms will pass over the southeast half of
the forecast area in the next 3 hours. Some northwestward adjustment
of the Tornado Watch areas into southern Illinois is possible.
Very large hail is the main threat, but tornadoes cannot be
ruled out, especially over west Kentucky. The low-level shear
is not that impressive, so the threat of strong tornadoes is
mainly south of the area. Given the coverage of convection, some
upscale growth is possible before it exits the area which would
lead to more of a damaging wind threat. Given the speed of
motion, heavy rainfall and flooding issues are not expected.

Wednesday will be dry, but a few showers and storms will be
possible near the Arkansas and Tennessee borders Wednesday
night. These would be elevated, but could have some hail.

Surface high pressure and northwest flow aloft will keep things
dry and relatively cool Thursday and Friday. Warm advection
forcing will lead to more showers and thunderstorms over the
region Friday night through Monday. At this time, heavy
rainfall looks like the primary concern beyond lightning.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 649 PM CDT Tue May 20 2025

Due to the scattered convection currently from KCGI to KFWC,
will maintain a mention of TSRA in a prob group this evening at
KEVV, KOWB, and KPAH. Otherwise, west northwest winds will gust
15-25kts for much of the day Wednesday. The strongest gusts
will be in the northeast. A low VFR ceiling is expected across
the north for much of the day, and a brief MVFR ceiling cannot
be ruled out in the morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DRS
DISCUSSION...DRS
AVIATION...DRS
Hazardous weather outlook, May 20, 5:25 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
625 PM CDT Tue May 20 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212330-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
625 PM CDT Tue May 20 2025 /725 PM EDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A few thunderstorms will remain possible this evening; however,
these are not expected to be severe. A few of the storms may
produce small hail and gusty winds.

No hazardous weather anticipated overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible across southern portions of
southeast Missouri and west Kentucky Wednesday night. Locally
heavy rainfall and lightning will be the primary concerns, but
some hail cannot be ruled out.

Showers and thunderstorms return late Friday night through Monday
and may pose a heavy rainfall threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 20, 4:30 PM CST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
530 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Flash Flood      1 SW Greenville         37.20N 87.19W
05/20/2025                   Muhlenberg         KY   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&

BM
Local storm report, May 20, 4:36 PM CST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
536 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Flood            3 N Hopkinsville        36.90N 87.49W
05/20/2025                   Christian          KY   Emergency Mngr

            parking lot flooded.

&&

BM
Local storm report, May 20, 4:45 PM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
545 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Tstm Wnd Dmg     6 WNW Greenville        37.24N 87.28W
05/20/2025                   Muhlenberg         KY   Broadcast Media

            Several trees down in Graham.

&&

DRS
Special weather statement, May 20, 5:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
619 PM CDT Tue May 20 2025

ILZ088-092-093-MOZ087-210000-
Alexander IL-Union IL-Pulaski IL-Cape Girardeau MO-
619 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN UNION...NORTHWESTERN
PULASKI...NORTHWESTERN ALEXANDER AND EAST CENTRAL CAPE GIRARDEAU
COUNTIES THROUGH 700 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 8 miles southeast of Trail Of Tears State Park, moving east
at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cape Girardeau, Jackson, Dongola, Tamms, Ullin, Mill Creek, and East
Cape Girardeau.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 15 and 28.
 Interstate 55 between Mile Markers 96 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3730 8964 3746 8954 3741 8904 3736 8904
      3722 8916
TIME...MOT...LOC 2319Z 283DEG 23KT 3735 8940

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, May 20, 5:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
651 PM CDT Tue May 20 2025

ILZ088-092-093-210030-
Alexander IL-Union IL-Pulaski IL-
651 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN UNION...
NORTHWESTERN PULASKI AND NORTH CENTRAL ALEXANDER COUNTIES THROUGH 730
PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tamms, or 8 miles south of Jonesboro, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dongola, Ullin, and Mill Creek.

This includes Interstate 57 in Illinois between Mile Markers 14 and
25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3729 8942 3740 8937 3738 8904 3730 8905
      3720 8911
TIME...MOT...LOC 2351Z 288DEG 18KT 3734 8932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DW
Special weather statement, May 20, 6:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
700 PM CDT Tue May 20 2025

ILZ085-210045-
Williamson IL-
700 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WILLIAMSON COUNTY
THROUGH 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herrin, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Marion, Herrin, Carterville, Johnston City, Crainville, Energy,
Pittsburg, Whiteash, and Spillertown.

This includes Interstate 57 in Illinois between Mile Markers 55 and
61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3776 8907 3785 8907 3785 8879 3774 8879
TIME...MOT...LOC 0000Z 270DEG 15KT 3782 8899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DW

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamson

When
May 20, 6:15 PM CST
Where
Williamson County, 0.32 mi W of Johnston City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.819, -88.936

Two reports of nickel sized hail were made in Johnston City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272048.